Texas, 2012Excessive Heat in Texas, July 20, 2012
July 20, 2012 · NWS FWD · 1 event in 1 county or zone
A three-year-old boy was found inside a day care van during the afternoon hours and died shorty later. The child was left inside the van for at least two hours, and temperatures at the time were near 106 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A three-year-old boy was found inside a day care van during the afternoon hours and died shorty later. The child was left inside the van for at least two hours, and temperatures at the time were near 106 degrees. This occurred at the intersection of Buckner Boulevard and Cordell Drive.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 2:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012
.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.
ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.
HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 81 105 80 102 78 / 10 10 5 5 10
WACO, TX 77 101 76 99 75 / 5 10 10 10 10
PARIS, TX 76 101 75 99 74 / 10 10 10 10 10
DENTON, TX 77 104 76 101 76 / 10 10 5 5 10
MCKINNEY, TX 78 103 77 100 75 / 10 10 10 5 10
DALLAS, TX 82 105 80 102 79 / 10 10 10 5 10
TERRELL, TX 77 103 76 100 75 / 10 10 10 10 10
CORSICANA, TX 77 102 77 99 75 / 10 10 10 10 10
TEMPLE, TX 75 100 75 99 74 / 5 10 10 10 10
MINERAL WELLS, TX 74 101 75 100 73 / 10 10 5 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.
&&
85/58
Hazardous weather outlook, Jul 20, 2:32 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT FRI JUL 20 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
332 PM CDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF A GRAHAM TO ENNIS
TO CANTON LINE THIS AFTERNOON. IF A STRONG STORM WERE TO
DEVELOP...IT COULD PRODUCE DAMAGING DOWNBURST WINDS.
A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A GRAHAM TO
ENNIS TO CANTON LINE THIS AFTERNOON.
In the hours before
Special weather statement, Jul 20, 2:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT FRI JUL 20 2012
TXZ104-105-119-120-202115-
DALLAS TX-HUNT TX-ROCKWALL TX-COLLIN TX-
346 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
COLLIN COUNTY
NORTHEASTERN DALLAS COUNTY
SOUTHWESTERN HUNT COUNTY
ROCKWALL COUNTY
AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MCKINNEY...MOVING SOUTH AT 5
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...CADDO
MILLS...FAIRVIEW...FARMERSVILLE...FATE...FRISCO...GARLAND...
GREENVILLE...HEATH...LOWRY CROSSING...LUCAS...MCKINNEY...MURPHY...
PARKER...PLANO...PRINCETON...PROSPER...RICHARDSON...ROCKWALL...
ROWLETT...ROYSE CITY...SACHSE AND WYLIE.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3333 9635 3311 9608 3284 9620 3284 9630
3281 9630 3284 9669 3301 9685 3319 9684
3339 9671
TIME...MOT...LOC 2046Z 349DEG 6KT 3314 9654Special weather statement, Jul 20, 3:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT FRI JUL 20 2012
TXZ101>103-202130-
DENTON TX-JACK TX-WISE TX-
402 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
DENTON COUNTY
JACK COUNTY
WISE COUNTY
AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF DENTON...MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN AND DAMAGING WIND GUSTS TO 55 MPH ARE LIKELY WITH
THIS STORM.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...ARGYLE...AUBREY...
BARTONVILLE...BOYD...BRIDGEPORT...BRYSON...CHICO...COPPER CANYON...
CORINTH...CORRAL CITY...CROSS ROADS...DECATUR...DENTON...DOUBLE
OAK...FLOWER MOUND...HACKBERRY...HEBRON...HICKORY CREEK...HIGHLAND
VILLAGE...JACKSBORO...JUSTIN...KRUGERVILLE...KRUM...LAKE DALLAS...
LEWISVILLE...LITTLE ELM...NORTHLAKE...PILOT POINT...SANGER...SHADY
SHORES...THE COLONY...COTTONDALE...RAY ROBERTS PARK ISLE DU BOIS AND
LAKE LEWISVILLE.
LAT...LON 3345 9798 3343 9797 3344 9764 3340 9684
3300 9684 3313 9843 3347 9842
TIME...MOT...LOC 2102Z 342DEG 9KT 3322 9726Special weather statement, Jul 20, 3:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT FRI JUL 20 2012
TXZ104-119-202145-
DALLAS TX-COLLIN TX-
420 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN COLLIN COUNTY
NORTHERN DALLAS COUNTY
AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS ACROSS PORTIONS COLLIN AND DALLAS
COUNTIES...MOVING SLOWLY SOUTH.
DAMAGING WIND GUSTS TO 55 MPH ARE LIKELY WITH ANY OF THESE STORMS.
LAT...LON 3319 9647 3298 9649 3298 9652 3264 9652
3287 9696 3299 9703 3299 9685 3332 9683
TIME...MOT...LOC 2119Z 337DEG 7KT 3292 9666Special weather statement, Jul 20, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
436 PM CDT FRI JUL 20 2012
TXZ101>103-118-202200-
DENTON TX-JACK TX-TARRANT TX-WISE TX-
436 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
DENTON COUNTY
JACK COUNTY
NORTHERN TARRANT COUNTY
WISE COUNTY
AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
JACKSBORO TO 11 MILES NORTHWEST OF TROPHY CLUB...MOVING SOUTH AT 20
MPH.
WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.
CITIES IN THE PATH OF THESE STORMS INCLUDE ARGYLE...AURORA...AZLE...
BARTONVILLE...BOYD...BRIDGEPORT...BRYSON...CHICO...COLLEYVILLE...
COPPER CANYON...CORINTH...CORRAL CITY...DECATUR...DENTON...DOUBLE
OAK...EAGLE MOUNTAIN...FLOWER MOUND...GRAPEVINE...HACKBERRY...
HASLET...HEBRON...HICKORY CREEK...HIGHLAND VILLAGE...JACKSBORO...
JUSTIN...KELLER...KRUM...LAKE DALLAS...LEWISVILLE...LITTLE ELM...
NORTHLAKE...PECAN ACRES...PELICAN BAY...ROANOKE...SHADY SHORES...
SOUTHLAKE...THE COLONY...TROPHY CLUB...BOONSVILLE...COTTONDALE AND
LAKE LEWISVILLE.
LAT...LON 3331 9725 3315 9684 3300 9686 3299 9704
3289 9704 3287 9755 3299 9755 3302 9842
3342 9841
TIME...MOT...LOC 2136Z 007DEG 20KT 3316 9837 3305 9735Special weather statement, Jul 20, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT FRI JUL 20 2012
TXZ104-105-119>121-202215-
DALLAS TX-HUNT TX-KAUFMAN TX-ROCKWALL TX-COLLIN TX-
446 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN COLLIN COUNTY
NORTHERN DALLAS COUNTY
SOUTHWESTERN HUNT COUNTY
NORTHERN KAUFMAN COUNTY
ROCKWALL COUNTY
AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS OVER COLLIN...DALLAS...ROCKWALL AND
HUNT COUNTIES...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH ANY OF
THESE THUNDERSTORMS.
CITIES IN THE PATH OF THESE STORMS INCLUDE ADDISON...ALLEN...BALCH
SPRINGS...CARROLLTON...COPPELL...DALLAS...FAIRVIEW...FARMERS
BRANCH...FATE...FORNEY...FRISCO...GARLAND...HEATH...HIGHLAND PARK...
IRVING...LOWRY CROSSING...LUCAS...MCKINNEY...MESQUITE...MURPHY...
PARKER...PLANO...PROSPER...QUINLAN...RICHARDSON...ROCKWALL...
ROWLETT...ROYSE CITY...SACHSE...SEAGOVILLE...SUNNYVALE...UNIVERSITY
PARK...WEST TAWAKONI AND WYLIE.
LAT...LON 3302 9612 3289 9598 3287 9599 3285 9596
3284 9607 3281 9608 3265 9655 3286 9703
3299 9702 3299 9684 3329 9683
TIME...MOT...LOC 2145Z 015DEG 8KT 3302 9693 3283 9643Special weather statement, Jul 20, 3:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT FRI JUL 20 2012
TXZ100-101-116-202230-
JACK TX-PALO PINTO TX-YOUNG TX-
456 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
JACK COUNTY
NORTHERN PALO PINTO COUNTY
YOUNG COUNTY
AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF BRIDGEPORT TO 13 MILES SOUTHWEST OF JACKSBORO TO 3 MILES SOUTH OF
OLNEY...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.
CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAFORD...
GRAHAM...JACKSBORO AND OLNEY.
LAT...LON 3338 9846 3342 9794 3302 9794 3300 9796
3300 9806 3283 9806 3293 9855 3317 9891
3338 9893
TIME...MOT...LOC 2155Z 026DEG 11KT 3301 9793 3305 9828
3330 9876Excessive Heat, Dallas
- When
- July 20, 4:00 PM CST
- Where
- Dallas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
A three-year-old boy was found inside a day care van during the afternoon hours and died shortly later. The child was left inside the van for at least two hours, and temperatures at the time were near 106 degrees. This occurred at the intersection of Buckner Boulevard and Cordell Drive. The medical examiner determined the cause of death to be heat/hyperthermia.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
- Hail and Damaging Winds in Louisiana, July 20, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403086.